Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 13, 2002

Other Illnesses, Pills for Diabetes

Question from Christchurch, New Zealand:

I'm 22 years old, was diagnosed with type 2 diabetes when I was 12, and I was recently diagnosed with PCOS. I took insulin only until seven years ago when I was put on metformin. That was when my hair loss started, and I've been looking for the cause. I've been on cyproterone acectate, diane-35, and spironolactone for about eight months now, I haven't seen any improvement, and I am really concerned about this. Could be the metformin actually be causing all the hair loss?

Answer:

Hair loss can be related to increased androgens (male-type hormones), which occurs in the presence of Polycystic Ovary Syndrome. However, the medications you are on are appropriate for the condition yet you have still experienced hair loss. There are also other conditions, not related to hormonal status, that cause increased hair loss.

This can be brought on by stresses of all kinds. As long as there is no complete loss of hair in an area, the prognosis for regrowth of the hair is good. I would have to say that even though your doctor is treating you with the appropriate drugs for polycystic ovary syndrome, this may not affect your hair. I have had the same experience with my patients. I do not think the [metformin] is the likely cause.

If you are still anxious about this, I would recommend seeing a dermatologist. They are experienced at taking a hair follicle sample and looking for presence/absence of hair follicle damage. If none present, prognosis is good. You may also benefit from other medications specifically for the hair loss if this is bad enough.

JTL